Pennsylvania, 2016Flash Flood in Pennsylvania, August 10, 2016
August 10, 2016 · NWS CLE · 1 event in 1 county or zone
Strong storms rolled off Lake Erie into lakeshore Erie County Pennsylvania during the early morning hours of August 10th. High rainfall rates produced a flash flood over Erie and Mill Creek between 1 am and 4 am.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong storms rolled off Lake Erie into lakeshore Erie County Pennsylvania during the early morning hours of August 10th. High rainfall rates produced a flash flood over Erie and Mill Creek between 1 am and 4 am.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 10, 12:31 AM EST, 33 minutes earlier.
Area forecast discussion, Aug 10, 12:31 AM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
131 AM EDT WED AUG 10 2016
.SYNOPSIS...
High pressure will set up off the east coast for the remainder of
the week with a warm and moist airmass spreading north from the Gulf
of Mexico. Low pressure will move into the Great Lakes region over
the weekend with a frontal boundary extending south towards the mid-
Mississippi Valleys. This stationary front will slowly drift
southeast across the area over the weekend.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Not much behind the line of convection east of Cle. Tweaked the
timing of the convection out of the forecast area.
Original discussion...
Moisture continues to advect north towards the region from the
Gulf of Mexico late this afternoon and into tonight. Showers have
not made it into the region as of 4 pm but regional radars show
showers and thunderstorms expanding from the Tennessee Valley into
southwest Ohio. The 12Z sounding out of Nashville captured this
moist airmass well with a PW value of 2.16 inches and considerable
moisture below 500mb. Scattered showers and thunderstorms are
expected to move from central Ohio across northeast Ohio this
evening and into Pennsylvania tonight with dewpoints increasing to
near 70 degrees. A 25-30 knot low level jet will develop across
eastern Ohio this evening with the enhanced low level moisture
convergence fueling additional thunderstorm development overnight.
Meanwhile shortwave energy moving into the western Great Lakes
this afternoon will slide east across Lake Erie overnight. Have
raised pops across extreme eastern Ohio and northwest Pennsylvania
late this evening and through the overnight hours where rain is
expected to develop where these features converge. In fact, storm
motion will be parallel to this axis and could result in training
of storms or continued re- development over the same area, leading
to a threat of locally heavy rain. This axis should tend to sink
southeast towards the southeastern portion of the forecast area
late tonight. Temperatures will not drop much below 70 degrees
with the increasing humidity overnight with lower to mid 70s near
the lakeshore.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/...
After the passage of the shortwave overnight, the moisture axis will
settle southward and remain draped across southern portions of the
forecast area on Wednesday. Northern portions of the area may be
capped on Wednesday but scattered showers and thunderstorms will
develop in the southern counties as afternoon instability builds.
Thunderstorms will also be possible along the lake breeze in
northeast Ohio. The hot and humid airmass will remain in place
through the end of the week with scattered thunderstorms developing
each afternoon. Storm motion will be relatively slow and storms will
be capable of locally heavy rainfall.
The heat will be the other concern over the coming days with
temperatures near 90 degrees and dewpoints near 70 or possibly even
in the lower 70s. Heat index values will be in the 90s for all areas
with upper 90s across northwest Ohio. Overnight lows will be above
normal near 70 with muggy conditions providing little relief from
the heat.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
An upper level trough will slowly advance towards the region over
the weekend with increasing coverage of afternoon thunderstorms
through Saturday. These storms will decrease with the loss of
daytime heating until a frontal passage Saturday night keeps a
bit more of a chance for storms on this overnight period. The
frontal passage is slow to cross the Ohio Valley and could linger
storms through early Sunday night in the southern CWA. Latest run
of the ECMWF held this frontal passage up and developed a H5
trough in the central U.S. which drastically increased the chances
for storm development on Monday. It brings a surface low into the
CWA from the southwest later overnight with fropa Tuesday.
Original forecast did not account for the large swing from
the latest ECMWF run but this just adds more uncertainty and a
higher probability for change to the latter part of the forecast.
Forecast confidence wanes strongly past Sunday.
Through Saturday expect temperatures to be seasonably warm but not
get out of hand as the very anomalous amount of moisture available
will inhibit max temps from reaching 90 in most locations.
Unfortunately this correlates to min temps not dropping past 70
for an uncomfortable beginning of the forecast. Storms that do
develop in this airmass will have a higher propensity for very
high rainfall rates and an increased chance for localized
flooding.
&&
.AVIATION /06Z Wednesday THROUGH Sunday/...
MVFR/IFR thunderstorms moving across extreme NE OH into NW PA.
Elsewhere a humid airmass is in place with the expectation that
some fog will develop. Thickest fog will occur at locations that
had rainfall last evening. MVFR fog is anticipated with patchy IFR
possible. Winds away from this mornings thunderstorms will
generally be from the south. Weak lake breeze will likely develop
from KCLE to KERI with an onshore flow.
OUTLOOK...Non-VFR possible in thunderstorms Thursday through the
weekend. Areas of non-VFR fog possible each morning.
&&
.MARINE...
Southerly winds will increase 10-15 knots overnight and veer to
southwest late. Generally good marine conditions will continue
through Friday. An area of low pressure will slowly drift east
across the lake over the weekend.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...KEC
NEAR TERM...DJB/KEC
SHORT TERM...KEC
LONG TERM...Lombardy
AVIATION...Mullen
MARINE...Lombardy
Hazardous weather outlook, Aug 9, 3:18 PM EST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
418 PM EDT TUE AUG 9 2016
OHZ003-006>011-017>021-027>031-036>038-047-102030-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-
MEDINA-SUMMIT-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-MORROW-
HOLMES-KNOX-
418 PM EDT TUE AUG 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HEAT INDEX TEMPERATURES WILL BE WELL IN THE 90S TO NEAR 100 DURING
THE AFTERNOON HOURS ON WEDNESDAY... THURSDAY AND FRIDAY.
THUNDERSTORMS THE REMAINDER OF THE WEEK WILL PROVIDE BENEFICIAL
RAIN BUT LOCALLY HEAVY RAIN AND LOCALIZED FLOODING ARE ALSO A
POSSIBILITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ012>014-022-023-032-033-089-PAZ001>003-102030-
LAKE-GEAUGA-ASHTABULA INLAND-PORTAGE-TRUMBULL-STARK-MAHONING-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD-
418 PM EDT TUE AUG 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TONIGHT.
A MOIST AIRMASS WILL PUSH NORTH INTO THE REGION OVERNIGHT AND SOME
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HEAT INDEX TEMPERATURES WILL BE WELL IN THE 90S TO NEAR 100 DURING
THE AFTERNOON HOURS ON WEDNESDAY... THURSDAY AND FRIDAY.
THUNDERSTORMS THE REMAINDER OF THE WEEK WILL PROVIDE BENEFICIAL
RAIN BUT LOCALLY HEAVY RAIN AND LOCALIZED FLOODING ARE ALSO A
POSSIBILITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-102030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
418 PM EDT TUE AUG 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE WARM FRONT LIFTS NE THRU THE LAKE TONIGHT AND S TO SW
WINDS SHOULD INCREASE ALONG THE NW PA LAKESHORE TO AROUND 15 KNOTS
LATE TONIGHT BEFORE SETTLING DOWN ON WED. LIGHT S TO SW WINDS SHOULD
PREVAIL INTO THU NIGHT INCREASING SOME FOR FRI AHEAD OF A COLD
FRONT THAT SHOULD PUSH SLOWLY ESE ACROSS THE LAKE SAT INTO SUN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 9, 8:08 PM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
908 PM EDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 2 S LEXINGTON 40.65N 82.59W
08/09/2016 RICHLAND OH TRAINED SPOTTER
SEVERAL TREES DOWN SOUTH OF LEXINGTON.
0801 PM TSTM WND GST MANSFIELD 40.76N 82.53W
08/09/2016 E0.00 MPH RICHLAND OH ASOS
A 53 MPH THUNDERSTORM WIND GUST WAS MEASURED BY AN
AUTOMATED SENSOR AT MANSFIELD LAHM AIRPORT
&&
KUBINALocal storm report, Aug 9, 10:08 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1108 PM EDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST HIGHLAND HEIGHTS 41.55N 81.47W
08/09/2016 M58.00 MPH CUYAHOGA OH AWOS
CUYAHOGA COUNTY AIRPORT. KCGF
1010 PM TSTM WND DMG CUYAHOGA HEIGHTS 41.44N 81.65W
08/09/2016 CUYAHOGA OH FIRE DEPT/RESCUE
MULTIPLE TREES DOWN.
&&
MITCHELLLocal storm report, Aug 9, 10:18 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
1118 PM EDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG CLEVELAND HEIGHTS 41.51N 81.56W
08/09/2016 CUYAHOGA OH FIRE DEPT/RESCUE
MULTIPLE TREES DOWN.
1010 PM TSTM WND GST 1 NW HIGHLAND HEIGHTS 41.56N 81.49W
08/09/2016 M58.00 MPH CUYAHOGA OH AWOS
CUYAHOGA COUNTY AIRPORT. KCGF
&&
MITCHELLLocal storm report, Aug 10, 12:41 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
141 AM EDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM FLASH FLOOD ERIE 42.13N 80.09W
08/10/2016 ERIE PA FIRE DEPT/RESCUE
SEVERAL VEHICLES REPORTED STRANDED IN WATER.
0120 AM FLASH FLOOD ERIE 42.13N 80.09W
08/10/2016 ERIE PA PUBLIC
MANHOLE COVERS POPPED NEAR BAYFRONT. REPORTED THROUGH TV
STATION WICU.
&&
MULLENFlash Flood, Erie
- When
- August 10, 1:04 AM EST to 4:30 AM EST
- Where
- Erie County, (Eri)erie Intl Arpt to 1.24 mi W of Erie
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 42.080, -80.180
Shortly after midnight on the 10th a cluster of thunderstorms moved over lakeshore Erie County. The storm peaked right over the city of Erie and Millcreek around 1240 am with rainfall rates measured at 6 per hour. This excessive rainfall overwhelmed storm drainage and resulted in flash flooding primarily in the Millcreek area. The initial rainfall resulted in some standing water. As the runoff collected in low spots it resulted in 20-30 vehicles flooded and floating a little after 2 am. The Walnut Creek saw a rapid rise resulting in the need to sandbag the region to prevent inundation into homes. The hardest hit areas were West 12th Street and Lakefront Drive. On Lakefront drive pumps were needed to drain flooded roads and basements of 3 to 4 feet of water. Manhole covers were reported to have been lifted from the pressure in the storm drainage systems. Storm total measured rainfall amounts of 5.5 at local fire departments. The ERI airport spotter reported 3 in 30 minutes during the peak of the storm with 5.24 storm total rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New York, August 10, 20162 deaths · 1 event
- Rip Current in Florida, August 10, 20161 death · 2 injured · 1 event
- Lightning Strike in Ohio, August 10, 20161 death · 1 event
- Rip Current in Wisconsin, August 10, 20161 death · 1 event
- Flash Flooding and Flooding in Wisconsin, August 10 to 16, 2016$5.7 million · 14 events
- Flash Flooding and Hail in North Dakota, August 10, 2016$1.9 million · 3 in hail · 30 events
- Flash Flooding and Flood in Minnesota, August 10 to 11, 2016$295,000 · 2 in hail · 33 events
- Tornado and Damaging Winds in New York, August 10, 2016$617,000 · EF0 · 8 events
- Flash Flooding and Heavy Rain in Minnesota, August 10 to 11, 2016$240,000 · 6 events
- Flash Flooding and Hail in North Dakota, August 10 to 11, 2016$53,000 · 1.5 in hail · 9 events
- Flash Flood in Indiana, August 10, 2016$75,000 · 1 event
- Tornado and Heavy Rain in Michigan, August 10 to 11, 2016$12,000 · EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644786.